Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 35, NWS Salt Lake City, UT

June 22, 2005Iron County, Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 22, 2005, 5:45 PM MDT for Iron County, Washington County, Utah. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2005, 5:45 PM MDT (23:45 UTC)
Expired
Jun 22, 2005, 6:30 PM MDT
In force
45 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Iron County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 85 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2005-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2005-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5851 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 222346
SVRSLC
UTC021-053-230030-
/O.NEW.KSLC.SV.W.0035.050622T2345Z-050623T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
545 PM MDT WED JUN 22 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN IRON COUNTY IN UTAH
  NORTH CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 630 PM MDT

* AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF
  ENTERPRISE...OR ABOUT 31 MILES NORTHWEST OF ST. GEORGE...AND MOVING
  NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ENTERPRISE BY 550 PM MDT
  MODENA BY 615 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3742 11400 3729 11371 3762 11346 3787 11396

$$
AOT
2 follow-up statements
000 
WWUS55 KSLC 230006
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
605 PM MDT WED JUN 22 2005

UTC021-053-230030-
/O.CON.KSLC.SV.W.0035.000000T0000Z-050623T0030Z/
IRON UT-WASHINGTON UT-
605 PM MDT WED JUN 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM MDT FOR NORTH
CENTRAL WASHINGTON AND WEST CENTRAL IRON COUNTIES...

AT 605 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES WEST OF
ENTERPRISE...OR ABOUT 35 MILES NORTHWEST OF ST. GEORGE...MOVING NORTH
AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MODENA BY 615 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3742 11400 3729 11371 3762 11346 3787 11396

$$

AOT
000 
WWUS55 KSLC 230029
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
627 PM MDT WED JUN 22 2005

UTC021-053-230037-
/O.EXP.KSLC.SV.W.0035.000000T0000Z-050623T0030Z/
IRON UT-WASHINGTON UT-
627 PM MDT WED JUN 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WASHINGTON AND
WEST CENTRAL IRON COUNTIES EXPIRES AT 630 PM MDT...

A CLUSTER OF SEVERE THUNDERSTORMS IN WESTERN WASHINGTON AND WESTERN 
IRON COUNTIES HAVE WEAKENED. THE THUNDERSTORMS ARE STILL CAPABLE OF 
PRODUCING HEAVY RAIN...CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 
45 MPH AS THEY MOVE NORTH..

LAT...LON 3742 11400 3729 11371 3762 11346 3787 11396

$$

AOT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:35 PM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 22, 3:35 PM MDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT WED JUN 22 2005

.SYNOPSIS...AN UPPER LEVEL RIDGE WILL REMAIN CENTERED TO THE EAST OF
THE INTERMOUNTAIN REGION THROUGH THE WEEK WITH A MOIST SOUTHERLY
FLOW OVER UTAH.

&&

.DISCUSSION...AFTERNOON SATELLITE IMAGERY AND OBJECTIVE UPPER AIR
ANALYSIS CONTINUE TO SHOW BROAD MID LEVEL RIDGE ANCHORED OVER
NORTHERN NM/SOUTHERN CO...ENCOMPASSING MUCH OF THE CONUS FROM THE
ROCKIES TO THE MISSISSIPPI VALLEY REGION. FURTHER UPSTREAM MEAN
TROUGH AXIS REMAINS IN PLACE ALONG PACIFIC NORTHWEST COAST. 70KT
250MB JET ANALYZED ACROSS NORTHEAST NV/SOUTHERN ID...WITH ENTRANCE
REGION EXTENDING ACROSS NORTHERN UT. VORTICITY MAXIMA ALSO ANALYZED
ALONG UT/AZ BORDER. LIFT ASSOCIATED WITH THESE TWO FEATURES IS
INTERACTING WITH PLUME OF MID LEVEL MOISTURE IN PLACE ACROSS REGION
RESULTING IN SCATTERED CONVECTION ACROSS MUCH OF THE FORECAST AREA.
THIS CONVECTION SHOULD CONTINUE THROUGH THE EVENING HOURS...WITH
BEST AREAL COVERAGE EXPECTED ACROSS NORTHERN UT UNDER INFLUENCE OF
AFOREMENTIONED JET STREAK/VORTICITY MAXIMA. DEEP WELL MIXED SUB
CLOUD LAYER HAS ALREADY RESULTED IN WIND GUSTS IN THE 50-55 MPH
RANGE...AND EXPECT THREAT FOR MICROBURST WINDS TO
CONTINUE...PARTICULARLY WITH STORMS WHICH ENCOUNTER ENVIRONMENTS
UNCONTAMINATED BY PRIOR CONVECTION.

MID LEVEL MOISTURE AXIS IS EXPECTED TO GRADUALLY SHIFT EAST THROUGH
FRIDAY...AS SHORTWAVE TROUGH CURRENTLY ALONG THE PACIFIC NORTHWEST
COAST IS PROGGED BY MODELS TO TRANSLATE INLAND. BOTH NAM AND GFS
SUGGEST SURFACE TROUGH TO PUSH INTO FAR NORTHWESTERN UT BY THURSDAY
AFTERNOON. EXPECT ANOTHER ROUND OF AFTERNOON AND EVENING CONVECTION
OVER THE HIGHER TERRAIN...AS WELL AS IN THE VICINITY OF SURFACE
TROUGH ACROSS NORTHWESTERN UT. MAX/MIN TEMPERATURES SHOULD REMAIN
NEAR WEDNESDAYS VALUES.

EXTENDED MODELS IN FAIRLY GOOD AGREEMENT BRINGING MEAN PACIFIC
TROUGH INLAND...HOWEVER CONSIDERABLE UNCERTAINTY REMAINS REGARDING
DETAILS OF SHORTWAVE FEATURES EMBEDDED WITHIN FLOW. FOR NOW HAVE
INCLUDED A MENTION OF AFTERNOON AND EVENING THUNDERSTORMS MAINLY
OVER THE HIGHER TERRAIN OF THE CENTRAL WASATCH AND UINTAS SATURDAY
INTO SUNDAY. AS THIS TROUGH APPROACHES 700MB TEMPS PROGGED TO
COOL...THUS HAVE CONTINUED TREND OF COOLING TEMPS THROUGH THE
WEEKEND. TEMPORARY LARGE SCALE PATTERN SHIFT APPEARS TO BE ON TAP
FOR EARLY NEXT WEEK...AS CENTRAL CONUS RIDGE DAMPENS IN RESPONSE TO
PACIFIC NORTHWEST TROUGH TRANSLATING INTO NORTHERN PLAINS REGION.
RESULTANT WESTERLY FLOW ACROSS REGION SHOULD SCOUR OUT MOISTURE THUS
HAVE LEFT FORECAST DRY AFTER SUNDAY.

&&

.FIRE WEATHER...POTENTIAL FOR SHOWERS AND THUNDERSTORMS TO CONTINUE
ACROSS THE AREA THROUGH THURSDAY. MOISTURE IN PLACE ACROSS REGION
WILL SUPPORT WET THUNDERSTORMS WITH RAINFALL AMOUNTS IN EXCESS OF
.10 INCHES POSSIBLE.

&&

.HYDRO...FLOW INCREASES ON COTTONWOOD CREEK FROM SIGNIFICANT HIGH
ELEVATION SNOWPACK MELTING STILL EXPECTED...SO WILL NEED TO BE
MONITORED.

&&

.AVIATION...INITIAL ROUND OF THUNDERSTORMS IN VICINITY OF SLC SHOULD
LESSEN MICROBURST POTENTIAL...NONETHELESS GUSTY AND ERRATIC
THUNDERSTORM WINDS IN STORE FOR THE REST OF THE AFTERNOON WITH
PRIMARILY SOUTH AND SOUTHEASTERLY GUSTS IN THE 30-35 KNOT RANGE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

SEAMAN/SMITH
Hazardous weather outlook, Jun 22, 6:08 AM MDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
608 AM MDT WED JUN 22 2005

UTZ005-015-231200-
GREAT SALT LAKE DESERT AND MOUNTAINS-WEST CENTRAL UTAH-
608 AM MDT WED JUN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL
UTAH

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY...MAINLY THIS AFTERNOON...
ACROSS THE GREAT SALT LAKE DESERT AND MOUNTAINS AND WEST CENTRAL
UTAH.  A POTENTIAL FOR DRY LIGHTNING EXISTS AS A FEW OF THE STORMS
MAY PRODUCE LITTLE OR NO RAINFALL.  ISOLATED STORMS MAY ALSO
PRODUCE STRONG MICROBURST WINDS.

THE STORMS WILL BE GENERATED IN RESPONSE TO A MID LEVEL DISTURBANCE
LIFTING NORTH ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ001>004-006>014-016>021-WYZ021-231200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
608 AM MDT WED JUN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK EXTREME SOUTHWEST WYOMING AND ALL BUT
NORTHWEST...WEST CENTRAL AND EXTREME EASTERN UTAH.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY.  A FEW OF THE STORMS
MAY PRODUCE STRONG MICROBURST WINDS...MAINLY THIS AFTERNOON.

THE STORMS WILL BE GENERATED IN RESPONSE TO A MID LEVEL DISTURBANCE
LIFTING NORTH ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

In the hours before

Local storm report, Jun 22, 5:40 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
540 PM MDT WED JUN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     ST. GEORGE              37.08N 113.58W
06/22/2005  62 MPH           WASHINGTON         UT   AWOS

&&

ATARDY

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 1:43 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah30 min
Jun 22, 4:54 PM MDTSevere Thunderstorm WarningSLCWashington51 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.